Alert archive / Iowa / River Flood Warnings in 2008
River Flood Warning 220, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Dec 27, 2008, 6:19 PM CST for Polk County, Iowa. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2008, 6:19 PM CST (00:19 UTC)
- Expired
- Dec 29, 2008, 4:35 AM CST
- In force
- 34 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
County Polk County, IA
The radar
The Des Moines radar (KDMX), 13 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Raccoon River at Des Moines IA 28 (DMWI4). The gauge peaked at 34.88 ft at Dec 27, 2008, 10:00 PM CST.
- Action stage
- 34 ft
- Minor stage
- 36 ft
- Moderate stage
- 38 ft
- Major stage
- 40 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05484650, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Dec 27, 6:06 PM CST, 13 minutes earlier.
Area forecast discussion, Dec 27, 6:06 PM CST, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 606 PM CST SAT DEC 27 2008 .SHORT TERM...TONIGHT UPPER LOW ACRS KANSAS WL EJECT NORTHEAST THROUGH THE STATE TONIGHT WITH DEFORMATION PRECIPITATION. INITIALLY...MAY STILL SEE SOME LINGERING FRDZ IN THE SOUTHEAST WHERE SOUNDINGS INDICATE SATURATED LOW LEVELS WITH DRY AIR ALOFT. HOWEVER...COOLING IN THE COLUMN WILL CONTINUE AND AS DEEPER SATURATION OCCURS...PCPN WL TRANSITION TO ALL SNOW IN THE SOUTHEAST. ELSEWHERE...SOUNDING ALREADY COOL ENOUGH FOR ALL SNOW AND EXPECT RADAR ECHOES IN THE SOUTHWEST TO EXPAND ACRS MUCH OF CENTRAL IOWA THIS EVENING. FORCING IS GENERALLY WEAK TO MODERATE AND PROGRESSIVE...THEREFORE DON/T ANTICIPATE ANY LOCATION SEE ENHANCED SNOWFALL FOR A LONG PERIOD OF TIME. OVERALL AMOUNTS SHOULD RUN FROM ONE TO TWO INCHES WITH AN ISOLATED HIGHER VALUE PSBL. TEMPS WL NOT FALL MUCH INITIALLY BUT SHOULD BOTTOM OUT NICELY BY DAYBREAK AS WINDS SUBSIDE AND SKIES CLEAR...ESPECIALLY IN THE WESTERN PORTION OF THE CWA. .LONG TERM...SUNDAY THROUGH SATURDAY SUNDAY THROUGH WEDNESDAY PERIOD LOOKS LIKE A BREAK FROM THE RECENT NASTY WINTER WEATHER. UPPER FLOW PATTERN BECOMES MORE WESTERLY AND PRECIPITATION SHIELD FROM FAST MOVING SYSTEMS IS LIKELY TO BE ALMOST ENTIRELY NORTH OF IOWA. CHINOOK FLOW PROVIDES WARMUP POTENTIAL...BUT TIMING OF SYSTEMS ON MONDAY MORNING AND AGAIN TUESDAY MORNING APPEARS LIKELY TO PLACE WARM RIDGE OVER IOWA AT NIGHT RATHER THAN DURING THE AFTERNOON. SO COLD ADVECTION DURING THE DAY IS LIKELY TO HOLD TEMPS IN THE 20S AND 30S NORTH AND 30S TO LOW 40S SOUTH. SOMEWHAT STRONGER COLD PUSH...BUT DRY CLEAR WEATHER IS EXPECTED ON WEDNESDAY. MUCH HIGHER AMPLITUDE UPPER TROUGH IS EXPECTED THURSDAY...WITH SNOW POSSIBLE THURSDAY WITH THE WARM ADVECTION...AND INTO FRIDAY WITH THE PASSAGE OF THE FRONT AND COLD ADVECTION. DYNAMICS AGAIN FAVOR LOCATIONS NORTH OF IOWA FOR THE BEST ACCUMULATIONS AND AT THIS POINT IT DOES NOT LOOK LIKE A MAJOR EVENT FOR CENTRAL IOWA. FORECAST THERMAL PROFILES STILL SHOW SNOW...BUT IF THE WARM ADVECTIONS BECOMES STRONGER THAN PROGGED...COULD SEE A MIX OF LIGHT PRECIP TYPES IN THE SOUTH. MORE VIGOROUS BUT SHORT-LIVED COLD PUSH IS EXPECTED THURSDAY NIGHT INTO SATURDAY MORNING...WITH SOME REBOUND AND NO MAJOR SYSTEMS FOR NEXT WEEKEND. .AVIATION...28/00Z UPPER LEVEL SYSTEM WILL MOVE THROUGH THE REGION TONIGHT AND WILL BRING AN AREA OF SNOW THROUGH CENTRAL IOWA. DRY AIR INTERACTING WITH THE SYSTEM WILL LIMIT THE SNOW IMPACT OVERNIGHT THEN SUBSIDENCE WILL MOVE IN SWIFTLY AFTER MIDNIGHT...RESULTING IN CLEARING SKIES AND VFR CONDITIONS FOR THE REMAINDER OF THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...COGIL/DONAVON LONG TERM...JUNGBLUTH
Hazardous weather outlook, Dec 27, 2:59 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 259 PM CST SAT DEC 27 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073- 081>083-085-086-092-093-095>097-281200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-MONROE- WAPELLO-TAYLOR-RINGGOLD-WAYNE-APPANOOSE-DAVIS- 259 PM CST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ074-075-084-094-281200- MARION-MAHASKA-LUCAS-DECATUR- 259 PM CST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT MINOR FLOODING IS OCCURRING ALONG A FEW DIFFERENT RIVERS IN SOUTHERN IOWA. FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CC
In the hours before
Local storm report, Dec 27, 1:47 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
147 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FREEZING RAIN ELDORA 42.36N 93.10W
12/27/2008 E0.10 INCH HARDIN IA LAW ENFORCEMENT
&&
DEROYLocal storm report, Dec 27, 1:48 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
148 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FREEZING RAIN CHARITON 41.02N 93.31W
12/27/2008 E0.10 INCH LUCAS IA LAW ENFORCEMENT
&&
DEROYLocal storm report, Dec 27, 1:49 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FREEZING RAIN OSKALOOSA 41.29N 92.64W
12/27/2008 E0.10 INCH MAHASKA IA LAW ENFORCEMENT
&&
DEROYLocal storm report, Dec 27, 1:50 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
150 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FREEZING RAIN NORTHWOOD 43.44N 93.22W
12/27/2008 E0.25 INCH WORTH IA LAW ENFORCEMENT
&&
DEROYLocal storm report, Dec 27, 1:53 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
153 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FREEZING RAIN BEDFORD 40.67N 94.72W
12/27/2008 E0.20 INCH TAYLOR IA LAW ENFORCEMENT
&&
DEROYLocal storm report, Dec 27, 2:03 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
203 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FREEZING RAIN BEDFORD 40.67N 94.72W
12/27/2008 E0.20 INCH TAYLOR IA LAW ENFORCEMENT
0900 AM FREEZING RAIN NORTHWOOD 43.44N 93.22W
12/27/2008 E0.25 INCH WORTH IA LAW ENFORCEMENT
0900 AM FREEZING RAIN NEWTON 41.70N 93.05W
12/27/2008 E0.20 INCH JASPER IA LAW ENFORCEMENT
0900 AM FREEZING RAIN OSKALOOSA 41.29N 92.64W
12/27/2008 E0.10 INCH MAHASKA IA LAW ENFORCEMENT
0900 AM FREEZING RAIN CHARITON 41.02N 93.31W
12/27/2008 E0.10 INCH LUCAS IA LAW ENFORCEMENT
0900 AM FREEZING RAIN TAMA 41.96N 92.57W
12/27/2008 E0.25 INCH TAMA IA LAW ENFORCEMENT
0900 AM FREEZING RAIN AMES 42.02N 93.63W
12/27/2008 E0.10 INCH STORY IA LAW ENFORCEMENT
0900 AM FREEZING RAIN ELDORA 42.36N 93.10W
12/27/2008 E0.10 INCH HARDIN IA LAW ENFORCEMENT
0900 AM FREEZING RAIN CORNING 40.99N 94.74W
12/27/2008 E0.50 INCH ADAMS IA LAW ENFORCEMENT
0900 AM FREEZING RAIN CRESTON 41.06N 94.36W
12/27/2008 E0.10 INCH UNION IA LAW ENFORCEMENT
0900 AM FREEZING RAIN WINTERSET 41.34N 94.02W
12/27/2008 E0.25 INCH MADISON IA LAW ENFORCEMENT
0900 AM FREEZING RAIN 3 SW FREDERIKA 42.85N 92.35W
12/27/2008 E0.10 INCH BREMER IA TRAINED SPOTTER
0900 AM FREEZING RAIN ALLISON 42.75N 92.80W
12/27/2008 E0.25 INCH BUTLER IA LAW ENFORCEMENT
0900 AM FREEZING RAIN GRUNDY CENTER 42.36N 92.77W
12/27/2008 E0.20 INCH GRUNDY IA LAW ENFORCEMENT
0900 AM FREEZING RAIN WATERLOO 42.49N 92.35W
12/27/2008 E0.25 INCH BLACK HAWK IA TRAINED SPOTTER
0900 AM FREEZING RAIN CENTERVILLE 40.73N 92.87W
12/27/2008 E0.10 INCH APPANOOSE IA LAW ENFORCEMENT
0900 AM FREEZING RAIN ALBIA 41.03N 92.80W
12/27/2008 E0.20 INCH MONROE IA LAW ENFORCEMENT
0900 AM FREEZING RAIN BOONE 42.05N 93.88W
12/27/2008 E0.10 INCH BOONE IA LAW ENFORCEMENT
0900 AM FREEZING RAIN ADEL 41.61N 94.03W
12/27/2008 E0.10 INCH DALLAS IA LAW ENFORCEMENT
0900 AM FREEZING RAIN INDIANOLA 41.36N 93.57W
12/27/2008 E0.50 INCH WARREN IA LAW ENFORCEMENT
0900 AM FREEZING RAIN CORYDON 40.76N 93.32W
12/27/2008 E0.25 INCH WAYNE IA EMERGENCY MNGR
0900 AM FREEZING RAIN LEON 40.74N 93.75W
12/27/2008 E0.10 INCH DECATUR IA LAW ENFORCEMENT
0900 AM FREEZING RAIN DES MOINES 41.58N 93.62W
12/27/2008 E0.10 INCH POLK IA TRAINED SPOTTER
0900 AM FREEZING RAIN OSCEOLA 41.03N 93.77W
12/27/2008 E0.25 INCH CLARKE IA LAW ENFORCEMENT
0900 AM FREEZING RAIN MOUNT AYR 40.71N 94.24W
12/27/2008 E0.25 INCH RINGGOLD IA LAW ENFORCEMENT
&&
DEROYThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 6:19 PM CST | River Flood Warning | DMX | Polk | 45 hr |
| Dec 27, 6:41 PM CST | Flash Flood Warning | DMX | Dallas, Polk | 5 hr |
Nearby
River Flood Warnings in Iowa, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.